Advice whether to take warfarin for life after 2 dvts

Had bunion op 2 yrs ago as soon as could drive stupidly drove 200 miles with one stop using heel of foot on accelerater to avoid damaging pins in foot - got dvt 2 days later. Since recovery have flown 9 hrs and back to India sitting in minibus most days sightseeing for 3 weeks, have flown 13hrs to Sth America walked 4 day trek inca trail at very high altitude I ride bike every week 40 miles and walk the dog- all this and no dvts.

Had 2nd bunion op 4wks ago was on heparin jabs 2 weeks post op. beginning of 3rd week no more heparin I went to a dinner party and stupidly drank a good bottle of red wine over 6 hrs was quite dehydrated.

Next day walked around village on heel - calf ached - 2nd dvt diagnosed.

They automatically want to put me on warfarin for life.

My dad died of heart attack at 63 and I have 1 faulty gene with factor 5

But if I'm so at risk why didn't I get dvt travelling and at high altitude?

Why only after bunion ops and when I may have trapped vessels by using feet I appropriately.

I just don't know what to do- I am very active skiing cycling etc where knocks and internal bleeding may occur.

I would welcome any advice . Thanks.

Last edited by

19 Replies

oldestnewest
  • Dear Charambura. Well you certainly lead the kind of active life many would dream of with much travelling but you do have a complicated medical heritage. Personally I would not take the risk of ignoring trained medical advice but would rely on their wise counsel. Taking warfarin for life need not be as bad as you think. Firstly there are other anticoagulants available which do not entail regular blood tests which interfere with your travelling and other activities. You can discuss these with your anticoag. care professional. Alternatively you can avoid scheduled, regular visits to the GP or anticoag. clinic by becoming a self testing or self managing patient on Warfarin and then be free to travel and simply take your test machine and warfarin supply with you. I have done this for years and it is liberating. Message me if you want more details of this option. All the best and do please let us know what you decide and how you get on.

  • Hi Thankyou for your reply. It is not the inconvenience that is worrying me ,it is the fact that my active way of life might have to stop,I I was unable to go skiing last time because I was on warfarin due to internal bleeding if I fell. What if I fell off the bike etc etc. The side effects are what are worrying me ie liver, bruising, bleeding

    The biggest question is why have I only ever got a DVT after foot ops and at no other times?

  • I understand where you are coming from. I had several suspected PE's and then a very close call before being put on warfarin.

    I have not particularly enjoyed the journey and find it a big interference in my life with all the necessary checks and need to take extra care with diet. But I have been without the PE's since starting it. So swings and roundabouts.

    I was also fully hearing when I started on the warfarin. After 6 weeks I lost my hearing and had a severe attack of vertigo. I have often suffered giddy spells when my INR gets high and have wondered whether one contributes to the other.

    I would not dream of telling anyone not to start anti coagulation, as it could potentially save your life. At the end of the day its a decision you must take.

    There will be necessary lifestyle changes. You need to get out the weighing scales and weigh the good against the bad.

  • Thankyou Mmm it's these other probs that's bothering me .quality of life .

  • i think it's worth getting advice re which sports you can do and which you can't. I know contact sports like rugby are out but my GP seems to think one has to fall about 200 times to risk a bleed!!(not talking bruises but serious bleeds). I don't know if this is correct and think you should get some advice. If you do have to go ahead then warfarin might be best as there is a swift antidote whereas I don't think this is the case with the newer drugs. maybe you could ask whether one can take antidotes to give oneself if one is in far off places and has a fall???

  • Thankyou I think I shall have to seek med advice still don't know why I've never had dvts before or in between ops if my bloods are so rubbish.

    Thanks again.

  • I wonder if it'sthe effect of the anaesthetic/ having to fast and therefore dehydrated/or maybe the manipulation of your feet when bunions being removed- must be more than co-incidence

  • Thanks again - this process is really making me think before I manage to pin a professional down for more than 10 mins.

  • Possibly a tourniquet may have been used prior to or during orthopaedic surgery.Perhaps you were on the op table for aa long time.

  • It's probably the Factor V blood clotting that's causing your problems particularly when you are inactive, ie after an operation.

    My father died from a blood clot which we now know was caused by Factor V problems. My brother also has inherited the problem and injects heparin when travelling by plane but takes no other medication. I take warfarin for life but that is as a result of a new heart valve not Factor V as I didn't inherit it.

    Neither my brother nor I restrict what we do day to day and I would suggest you do what you want but take the medication you need to stay alive! Taking warfarin for life is no problem for me but self management of your INR is worthwhile. You will quickly gain confidence and realise that it is no hindrance to doing what you want when you want. Stay active and travel!

  • Hi Tipper, can you tell me what Factor V is please. x

  • I should have stated it's full title 'Factor V Leiden', an inherited genetic disorder that results in an increased risk of blood clotting, up to 5 times more likely to clot. After my father's death, aged 68, and subsequent diagnosis the family was tested for it and only my brother has it.

  • Thanks , I only have one faulty gene. Does your brother have the two ? Did your brother have any dvts ?

    I'm thinking of chatting to a consultant haematologist if that's the right person.

  • I've no idea about his genes but no DVTs because he takes preventative heperin now as a result of the tests following my father's death.

  • Thanks

  • thanks Tipper

  • Hi Charambura. I came across your post whilst browsing. I too, find it helpful to work out thoughts & worries on here before discussing these with the professionals.

    My own thought is that this treatment would not have been suggested unless absolutely necessary. I suffered 2 DVT's & an MI within the course of 4 months, earlier this year. All successfully treated, & thought to have been caused by sero-negative anti-phosolipid syndrome. My biggest fear would be the risk of a stroke if I were not on anti-coagulation treatment.

    Best wishes with your on-going deliberations & treatment. X

  • Thanks Roobarb

  • The body is really an amazing machine. After I broke a hip just over 3 years ago, followed by a pulmonary embolism, the doctors put me on Warfarin for a year. Right from the start, I knew that the Warfarin wasn't good for my body overall and I wanted to know everything I could about blood clots (how they form and how warfarin prevented the formation of clots) After intense studying on the subject of how the body uses clotting after surgery or an injury to protect us from bleeding to death via a "cascade" of chemical events, which Warfarin blocks, many questions arose. Warfarin basically says to the body's natural defense mechanism, no, you aren't going to do that...and it blocks it. For a short time after the injury or surgery, (my recollection is that is was 6 weeks of so) the warfarin is probably a life saver. What I concluded, was that once the over-active body mechanism settles down realizing that the main danger from surgery or injury is over, the continued use of Warfarin may create a dependency. I started researching the various foods that are deemed to be natural blood thinners, which they say not to take along with Warfarin. I only started using these after my year of Warfarin, which seemed like the most dangerous time to develop clots because I do believe that the body comes to rely on Warfarin. When I stopped using Warfarin after my year was up, that was when I started taking the natural blood thinners. My experience, is that they worked. I think once a person is on Warfarin, the body needs a little time to get back into the normal swing of things. So, right after I went off of the drug, is when I experienced most of the symptoms that indicated a clot might be forming in my legs. I could feel pain like a charlely horse, which is something I never had before I went on Warfarin. As soon as the pain started, instead of running back to my doctor asking if I should go back on Warfarin, I started my own regimine of digestive enzymes high in Nattokinase and Serrapeptase. I also started eating the natural form of Natto made from fermented soybeans. I buy these in the frozen food section of an Asian market. It has a nutty taste and I eat it for breakfast. In addition to that, I took a vitamin E drops, and chewed on ginger or drank ginger tea. I sometimes followed that up with one adult aspirin. For me, it worked every time. Me, personally, I will never go back to Warfarin, except for the very short term if I end up with an injury or surgery that would require it. I used that time just after going off of Warfarin to find out if the natural blood thinners helped, and for me they did. Having said that, I again, don't recommend that anyone do what I did. I just wanted to share my experience.

You may also like...